Kansas, 2008

Hail and Damaging Winds in Kansas, April 23, 2008

April 23, 2008 · NWS SGF · 6 events in 3 counties and zones

Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Synoptically, a large upper trough extended across the northern and central Rockies. An upper level shortwave ejected across the southern plains off of the larger scale trough, and interacted with a moist and unstable airmass east of a cold front. The cold front was positioned along the Interstate 35 corridor when storms developed. These storms began to impact extreme southeast Kansas and the Missouri Ozarks during the early morning hours of 22 April. Mainly large hail and localized flooding were the primary hazards with this activity. Other storms redeveloped during the afternoon and evening hours of 22 April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 1:10 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 1:10 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT WED APR 23 2008

.DISCUSSION...

SEVERE WEATHER AND HEAVY RAIN POTENTIAL FROM TONIGHT THROUGH
FRIDAY ARE THE FORECAST CHALLENGES THIS FORECAST PACKAGE.

SHORT TERM (TONIGHT THROUGH SATURDAY MORNING)...

CURRENTLY...WARM FRONT OVER THE FORECAST AREA...GENERALLY FROM
ROUND SPRING TO BOLIVAR TO PITTSBURG KANSAS AT THIS TIME. NORTH OF
THE FRONT...DEW POINTS ARE IN THE MID 50S WHILE SOUTH OF THE FRONT
DEW POINTS ARE IN THE LOW 60S. INTENSE CONVECTION ONGOING ACROSS
CENTRAL KANSAS AND NORTHWEST OKLAHOMA. VERY HEAVY RAINFALL BEING
REPORTED WITH THESE THUNDERSTORMS WITH SOME STORM REPORTS OF
QUARTER SIZED HAIL. LOOKING AT 850MB STREAMLINE CONVERGENCE...THE
WRF PROGS SHOW THE BEST PLACEMENT OF THIS CONVERGENCE IN RELATION
TO THE CONVECTION. OVER THE CWA...LAPS SOUNDINGS AT 18Z FOR SGF
SHOWING US BASICALLY UNCAPPED...CAPE VALUES OVER 2500 J/KG AND
ALMOST NO CIN. SO WE ARE PRIME FOR CONVECTION TO BEGIN AT ANY
TIME. ONLY INGREDIENT MISSING IS A FORCING MECHANISM TO GET
CONVECTION GOING. PACIFIC MOISTURE CONTINUES TO STREAM INTO
OKLAHOMA AND NORTHERN TEXAS...MOVING TOWARDS THE NORTHEAST IN OUR
GENERAL DIRECTION.

FOR TONIGHT...WENT AHEAD AND FOLLOWED 850MB STREAMLINE CONVERGENCE
AS THIS SEEMS TO WORK WELL FOR A SUMMERTIME CONVECTIVE SITUATION
THAT IT LOOKS LIKE WE ARE IN AT PRESENT. WRF STREAMLINES SHOW
CONVERGENCE SHIFTING EASTWARD OUT OF CENTRAL KANSAS THROUGH THE
EARLY EVENING AND THEN OVER WESTERN MISSOURI LATE THIS EVENING.
PENDING ANY ROGUE THUNDERSTORM DEVELOPMENT THIS AFTERNOON THAT MAY
KICK OFF SOME OUTFLOW BOUNDARIES...OR ANY OUTFLOW BOUNDARIES THAT
MAY MOVE IN FROM KANSAS OR OKLAHOMA...DO BELIEVE THIS IS WHEN THE
SHOW WILL GET GOING. WRF MODEL SHOWING A FAIRLY GOOD 850MB JET
AROUND 20 TO 25 KTS EARLY THIS EVENING...INCREASING TO AROUND
35KTS AROUND 06Z. THIS JET SHOULD INTERACT WITH THE WARM FRONT AND
HEAVY RAIN SHOULD COMMENCE. FOLLOWING WRF GUIDANCE...PROG SOUNDING
SHOWING PWATS INCREASING FROM 1.2 INCHES THIS AFTERNOON UP TO 1.5
INCHES BY THURSDAY MORNING. LONG...SKINNY CAPE PRFILE SUGGESTS
EFFICIENT RAIN PRODUCING THUNDERSTORMS. SO...THOUGH NOT ENTIRELY
RULING OUT SEVERE HAIL POTENTIAL...DO BELIEVE THE LARGEST THREAT
IS GOING TO BE TRAINING THUNDERSTORMS PRODUCING HEAVY RAIN ALONG
THE WARM FRONT.

HEAVIEST RAINFALL LOOKS TO BE MID MORNING THURSDAY INTO THE
AFTERNOON AS THE UPPER LEVEL TROUGH MOVES THROUGH THE CWA. USING
HPC QPFS...LOOKING AT PRECIP AMOUNTS OF 2-3 INCHES ACROSS THE
WESTERN HALF OF THE CWA WITH MAYBE 1-1.5 INCHES ACROSS OUR SOUTH
CENTRAL ZONES. WITH THESE HIGHLY EFFICIENT THUNDERSTORMS...WOULD
EXPECT SOME AREAS TO EXPERIENCE EVEN HIGHER AMOUNTS THAN THIS.
UPPER SHORTWAVE PUSHES THROUGH THURSDAY AFTERNOON...BUT IN THE LOW
LEVELS...WE MAINTAIN A MOIST SOUTHERLY FLOW. COLD FRONT ACTUALLY
DOES NOT PUSH THROUGH UNTIL FRIDAY MORNING WITH RAIN ENDING LATE
FRIDAY AFTERNOON. COULD SEE SOME SEVERE THUNDERSTORMS WITH THIS
FRONT...BUT WILL WAIT TO SEE HOW THIS EVENT UNFOLDS BEFORE
ADVERTISING SEVERE THUNDERSTORMS.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

THE EXTENDED PERIOD WILL BEGIN WITH SURFACE RIDGE OVER THE CWA IN
THE WAKE OF FRIDAY/FRIDAY NIGHTS COLD FRONT.  PRECIPITATION
ASSOCIATED WITH THE COLD FRONT SHOULD BE TO THE EAST OF THE AREA BY
SATURDAY MORNING.  ANOTHER UPPER LEVEL SHORTWAVE WILL ROTATE AROUND
THE UPPER TROUGH AND INTO MISSOURI BY SATURDAY NIGHT DRAGGING A
SURFACE COLD FRONT THROUGH THE AREA LATE SATURDAY NIGHT INTO SUNDAY
MORNING.  THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE
AREA.  NORTHWEST FLOW EXPECTED TO CONTINUE THROUGH TUESDAY NIGHT
WITH MORE ZONAL FLOW SETTING UP BY MIDWEEK NEXT WEEK.  A SURFACE LOW
IS FORECAST TO DEVELOP OUT IN THE PLAINS WITH A WARM FRONT SETTING
UP OVER THE MISSOURI OZARKS.  HAVE INTRODUCED SOME POPS FOR NEXT
WEDNESDAY TO ACCOUNT FOR THIS.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...CONVECTION OVER KANSAS AND EASTERN
OKLAHOMA TO MOVE INTO THE AREA THIS AFTERNOON FROM SOUTHWEST TO
NORTHEAST. GIVEN NO CONVECTION GOING YET ON LOCAL RADAR...HAVE
DECIDED TO GO WITH VCTS IN TAFS UNTIL IT GETS GOING AND THEN TRY TO
NAIL DOWN TIMING. AS MOISTURE GETS IN HERE OVERNIGHT...EXPECT
CEILINGS TO DROP TO PREDOMINANTLY MVFR AFTER MIDNIGHT OR SO...THEN
POSSIBLY IFR OVER THE SGF TERMINAL TEMPORARILY THURSDAY
MORNING.

GCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
     FOR MOZ055-056-066>069-077>081-088>091-093>095-101>104.

KS...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Apr 23, 2:10 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED APR 23 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
310 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
 WARM FRONT REMAINS OVER SOUTHERN MISSOURI. MODERATE INSTABILITY
 AND WEAK WIND SHEAR WILL FAVOR LARGE HAIL AND HEAVY RAINFALL AS
 THE MAIN THREATS FOR ANY STORMS THAT BECOME SEVERE.

 MORE WIDESPREAD STORM DEVELOPMENT IS EXPECTED TONIGHT. HEAVY
 RAINFALL AND FLOODING OF LOW LYING AREAS WILL BE
 POSSIBLE...MAINLY ALONG AND WEST OF A LINE FROM VERSAILLES TO
 BRANSON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 STORMS WITH HEAVY RAIN ARE EXPECTED TO BE ONGOING THURSDAY
 MORNING AS AN UPPER LEVEL DISTURBANCE LIFTS ACROSS CENTRAL AND
 NORTHERN MISSOURI.

 ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
 DEVELOP LATE THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT AND
 ASSOCIATED UPPER LEVEL STORM SYSTEM MOVE ACROSS THE AREA.

 THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 5 PM SOUTH AND WEST
 OF A LINE FROM OSCEOLA TO CRANE TO GAINESVILLE AFTER 4 PM.
 SPOTTERS WILL LIKELY BE NEEDED NORTH OF THIS LINE AFTER 7 PM THIS
 EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Apr 23, 2:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT WED APR 23 2008

MOZ067-232045-
ST. CLAIR MO-
312 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN ST. CLAIR COUNTY UNTIL 345
PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSCEOLA...OR 17 MILES NORTHEAST OF EL DORADO
SPRINGS...MOVING NORTHWEST AT 11 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHWEST OF LOWRY CITY BY 335 PM CDT.

THE TOWN OF JOHNSON CITY IS IN THE PATH OF THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LINDENBERG
Special weather statement, Apr 23, 2:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT WED APR 23 2008

MOZ102-103-232115-
STONE MO-BARRY MO-
323 PM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN BARRY AND SOUTHERN
STONE COUNTIES UNTIL 415 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...OR 13 MILES SOUTH OF KIMBERLING
CITY...MOVING NORTH AT 15 MPH.

THIS STORM WILL BE NEAR...
  KIMBERLING CITY AND 6 MILES WEST OF INDIAN POINT BY 410 PM CDT.
  7 MILES SOUTHWEST OF WEST BRANSON AND 9 MILES SOUTHWEST OF REEDS
  SPRING BY 415 PM CDT.

THE TOWN OF LAMPE IS IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

ANGLE
Local storm report, Apr 23, 2:36 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             PITTSBURG               37.41N 94.70W
04/23/2008  E0.25 INCH       CRAWFORD           KS   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR A FEW MINUTES.

&&

BARJENBRUCH
Local storm report, Apr 23, 3:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             LAMPE                   36.56N 93.44W
04/23/2008  E0.75 INCH       STONE              MO   POST OFFICE

            DIME SIZED HAIL REPORTED WITH HEAVY RAINFALL

&&

BARJENBRUCH
Local storm report, Apr 23, 3:02 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
402 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             KIMBERLING CITY         36.63N 93.42W
04/23/2008  E0.75 INCH       STONE              MO   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED IN KIMBERLING CITY.

&&

BARJENBRUCH

The radar

The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bourbon

When
April 23, 3:15 PM CST
Where
Bourbon County, 0.55 mi E of Hiattville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.720, -94.870

Hail, Bourbon

When
April 23, 3:26 PM CST
Where
Bourbon County, 0.55 mi E of Uniontown
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.850, -94.970

Hail, Bourbon

When
April 23, 4:32 PM CST
Where
Bourbon County, Devon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.920, -94.820

Thunderstorm Wind, Cherokee

When
April 23, 4:50 PM CST
Where
Cherokee County, 0.55 mi W of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.170, -94.840

Severe thunderstorm wind gusts destroyed a barn.

Thunderstorm Wind, Cherokee

When
April 23, 4:55 PM CST
Where
Cherokee County, 2.75 mi E of Stippville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.220, -94.780

Thunderstorm wind gusts downed a large tree.

Thunderstorm Wind, Crawford

When
April 23, 5:17 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -94.700

Thunderstorm wind gusts downed large trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94989, 94990, 94992, 94993, 94994, 94995.